Alert archive / Maryland / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 142, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 21, 2007, 5:17 PM EDT for Loudoun County, Virginia; Howard County, Montgomery County, Maryland. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2007, 5:17 PM EDT (21:17 UTC)
- Expired
- Jun 21, 2007, 5:52 PM EDT
- In force
- 35 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Howard County, MD, Montgomery County, MD, Loudoun County, VA
The radar
The Sterling radar (KLWX), 28 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 5:10 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:02 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 21, 3:02 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT THU JUN 21 2007
.SYNOPSIS...
A SECONDARY COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION LATE
TODAY AND TONIGHT. A SMALL AREA OF COOL HIGH PRESSURE WILL MOVE IN
FOR THE END OF THE WEEK. NEXT WEEK WILL WARM UP AGAIN AS HIGH
PRESSURE MOVES OFF THE SOUTHEAST UNITED STATES COASTLINE.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
WATER VAPOR IMAGERY AT 18Z DEPICTED A VIGOROUS SHORTWAVE MOVING
ACROSS THE EASTERN GREAT LAKES. AT THE SURFACE...LOW PRESSURE WAS
LOCATED ACROSS EASTERN ONTARIO...WITH A COLD FRONT EXTENDING
SOUTHWEST THROUGH LOWER MICHIGAN THEN WEST THROUGH CHICAGO.
RADAR MOSAIC WAS SHOWING ORGANIZED CLUSTERS OF THUNDERSTORMS
DEVELOPING NEAR THE LAKES. TWO SUCH CLUSTERS WILL HAVE POTENTIAL
IMPACT ACROSS THE NORTHERN PORTION OF OUR CWA THIS EVENING. THE
FIRST CLUSTER WAS OBSERVED OVER WESTERN PENNSYLVANIA AND THE OTHER
WAS OCCURRING OVER NORTHERN OHIO.
FOR THUNDERSTORM COVERAGE THIS EVENING...HAVE USED RADAR
EXTRAPOLATION TO AID IN DETERMINING THE SOUTHERN EXTENT OF POPS FOR
THIS EVENING...WHERE THE SECOND CLUSTER OVER NORTHERN OHIO WOULD BE
ABLE TO PENETRATE FURTHER SOUTH INTO OUR CWA BEFORE
WEAKENING/DISSIPATING. HAVE TAKEN THE SLGT CHC LINE FURTHER SOUTH TO
AROUND HIGHWAY 50...WITH CHC POPS CLOSER TO THE PENNSYLVANIA BORDER.
THERE/S SUPPORT FROM THE 03Z SHORT RANGE ENSEMBLES...12Z GFS AND 15Z
WRF-ARW FOR THIS POP DISTRIBUTION.
FOR THUNDERSTORM INTENSITY THIS EVENING...12Z KIAD RAOB INDICATED A
RELATIVE LACK OF MOISTURE THROUGH THE COLUMN. IN ADDITION...
INSTABILITY WAS VERY WEAK. HOWEVER...FORECAST BUFKIT SOUNDINGS
INDICATE A STEEPENING OF LOW LEVEL LAPSE RATES LATER THIS
AFTERNOON THROUGH THIS EVENING...ALONG WITH THE POTENTIAL FOR LOW
LEVELS OF CAPE DEVELOPING. MORE IMPORTANTLY...THE AFOREMENTIONED
CLUSTERS OF THUNDERSTORMS ARE SUPPORTED BY A 40 KT JET STREAK AT
850 MB...WHICH IS FORECAST TO MOVE SOUTHEAST INTO OUR CWA BY 12Z
OPERATIONAL MODEL GUIDANCE. THE JET STREAK WILL ENHANCE UPPER
DIVERGENCE AND VERTICAL ASCENT...AND WILL ALSO BOOST LOW LEVEL
SHEAR VALUES. THERE MAY ALSO BE WEAK LOW LEVEL CONVERGENCE ALONG
THE COLD FRONT. SO...DESPITE LIMITING MOISTURE/INSTABILITY
FACTORS...OTHER PARAMETERS WILL BE PRESENT TO SUPPORT SOME STRONG
CONVECTION. GIVEN FORECAST SOUNDINGS WHICH INDICATE AN INVERTED V
PROFILE...BELIEVE GUSTY WINDS WILL BE THE PRIMARY RISK IN ANY
STRONG THUNDERSTORMS.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
WITH THE DEPARTURE OF THE SHORTWAVE TROUGH AND JET STREAK...ALONG
WITH THE LOSS OF DAYTIME HEATING...CONVECTION SHOULD WANE AND THEN
DISSIPATE LATE THIS EVENING AND OVERNIGHT...POSSIBLY LEAVING A
SCATTERED MID DECK IN ITS WAKE. THE COLD FRONT WILL SINK SOUTH OF
THE CWA BY 12Z FRIDAY. THERE IS SOME QUESTION ON EXACTLY WHERE THE
FRONT WINDS UP THROUGH THIS WEEKEND. IT MAY BOW BACK NORTH ENOUGH
WHERE OUR SOUTHWEST CWA INHERITS A SMALL CHANCE OF THUNDERSTORMS.
THIS WOULD BE ESPECIALLY TRUE WITH THE UPPER RIDGE OVER THE PLAINS
STRENGTHENING...AND MIDWEST/OHIO VALLEY WAVES/COMPLEXES RIDING
AROUND THE PERIPHERY OF THE RIDGE TO POTENTIALLY AFFECT OUR SOUTHWEST
CWA.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GOOD AGREEMENT EXISTS AMONG THE 12Z OPERATIONAL MODELS AND MEDIUM
RANGE ENSEMBLES IN THE STRONG PLAINS RIDGE EXPANDING EAST INTO THE
MID ATLANTIC AND SOUTHEAST CONUS. THIS WILL ALLOW THE HEAT TO BE
TURNED BACK ON MUCH OF NEXT WEEK (MID 90S TUESDAY/WEDNESDAY)...AND
THE RIDGE WILL SUPPRESS MOST CONVECTION. THE RIDGE MAY BREAK DOWN
JUST ENOUGH BY MID WEEK (WEDNESDAY OR THURSDAY)...WHERE A SHORTWAVE
MAY HELP TO TRIGGER ISOLATED OR SCATTERED CONVECTION.
THEREFORE...HAVE FOLLOWED HPC GUIDANCE FOR 20-30 POPS DURING THE MID
WEEK...WITH A MINOR TEMPERATURE CHANGE FROM WEDNESDAY TO THURSDAY.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDS SHUD PREVAIL THRU THE EVE. HWVR...WNDS CUD BE GUSTY AT
TIMES. TROF AXIS PIVOTS ACRS AREA LT TAFTN/ELY EVE. THERE/S AN
OUTSIDE CHC THAT A CPL SHRA/TSRA CUD DVLP W/IN THIS BNDRY. CARRYING
VCTS FOR BALT AREA WHERE CHC HIEST...AND CB IN CLDS FOR MRB AND DC
AREA. CHO TOO FAR RMVD TO BE CONCERNED. AFT 02Z...SHUD BE QUIET...W/
FEW CLDS AND WNDS BLO 6 KT.
WNDS WL PICK UP AGN TMRW IN NW FLOW. NO OTR CONCERNS W/IN TAF PKG.
HIPRES BLDG THRU WKND...W/ OCNL WK FROPAS. NO RESTRICTIONS XPCTD
ATTM.
&&
.MARINE...
ONGOING SCA. WNDS STRUGGLING TO REACH CRITERIA THO. THAT MAY CHG AS
WK CDFNT/TROF AXIS CROSSES WATERS ELY THIS EVNG. HWVR...LCLLY HIER
WNDS MAY BE DUE TO DWNWD TRANSPORT W/IN TSRA /SMW...NOT CWF/.
NONETHELESS...HEADLINE UP...AND WL LV IT UP.
SAME DILEMMA COMES TMRW...AS MEAN LYR DWNWD TRANSPORT ON BUFKIT
PROFILES ECLIPSES 20 KT. 3RD TIME MAY BE THE CHARM...BUT SINCE CAA
LACKING...WL HOLD THE LINE AT 15 KT FOR NOW.
NW FLOW PTTN REMAINS INTO WKND...THEN BECOME LGT AS HIPRES CRESTS.
&&
.FIRE WEATHER...
TMRW AFTN WONT BE A RED FLAG DAY...BUT LOW REL HUMIDITY AND
POTENTIAL FOR GUSTY SFC WNDS DESERVE WATCHING. EHANCED RISK PSBL.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ530>537.
&&
SYNOPSIS...HTS
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...PELOQUIN
AVIATION...HTS
MARINE...HTS
FIRE WEATHER...HTSHazardous weather outlook, Jun 21, 3:58 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 358 PM EDT THU JUN 21 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-221000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 358 PM EDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN MARYLAND...THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA...AND PORTIONS OF NORTHERN VIRGINIA INCLUDING WASHINGTON DC AND THE CITY OF BALTIMORE. A FEW STORMS MAY BE SEVERE AND CAPABLE OF PRODUCING DAMAGING WIND GUSTS. A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 21, 4:36 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 436 PM EDT THU JUN 21 2007 MDZ003-WVZ051-052-212100- WASHINGTON MD-BERKELEY WV-MORGAN WV- 436 PM EDT THU JUN 21 2007 ...STRONG THUNDERSTORMS TO AFFECT WESTERN WASHINGTON...BERKELEY AND MORGAN COUNTIES... AT 436 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF FOREST PARK...MOVING SOUTHEAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF MARTINSBURG...HANCOCK... AND BERKELEY SPRINGS WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, Jun 21, 4:39 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 439 PM EDT THU JUN 21 2007 DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ028-031-042- 053-054-WVZ050>053-503-504-220000- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- FREDERICK VA-CLARKE-LOUDOUN-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-HAMPSHIRE-MORGAN-BERKELEY- JEFFERSON-WESTERN MINERAL-EASTERN MINERAL- INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK... WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS... WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...WINCHESTER... LEESBURG...FAIRFAX...ALEXANDRIA...FALLS CHURCH...MARTINSBURG... CHARLES TOWN...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY 439 PM EDT THU JUN 21 2007 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING... A BROKEN LINE OF THUNDERSTORMS OVER SOUTHERN PENNSYLVANIA IS MOVING TO THE SOUTHEAST LATE THIS AFTERNOON. THESE STORMS ARE MOVING VERY QUICKLY AND HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN SOUTHWEST PENNSYLVANIA. AS THESE STORMS CONTINUE TO MOVE SOUTHEAST ACROSS THE EASTERN WEST VIRGINIA PANHANDLE... MARYLAND WEST OF THE BAY...THE DISTRICT OF COLUMBIA AND NORTHERN VIRGINIA... GUSTY WINDS CAN BE EXPECTED. SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING WINDS. STORMS ARE EXPECTED TO WEAKEN AFTER 8 PM. THOSE WITH OUTDOOR PLANS THIS AFTERNOON AND EARLY EVENING SHOULD KEEP AN EYE ON THE SKY AND BE PREPARED TO SEEK SHELTER AS THREATENING WEATHER APPROACHES. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:37 PM EDT | Special Marine Warning | LWX | 105 min | |
| Jun 21, 5:21 PM EDT | Special Marine Warning | LWX | 114 min | |
| Jun 21, 5:26 PM EDT | Special Marine Warning | LWX | 94 min | |
| Jun 21, 5:54 PM EDT | Special Marine Warning | LWX | 96 min | |
| Jun 21, 6:02 PM EDT | Special Marine Warning | LWX | 88 min | |
| Jun 21, 6:27 PM EDT | Special Marine Warning | LWX | 57 min | |
| Jun 21, 4:50 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 40 min |
| Jun 21, 5:03 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 43 min |
| Jun 21, 5:09 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 27 min |
| Jun 21, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 33 min |
| Jun 21, 5:31 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 59 min |
| Jun 21, 5:43 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 62 min |
| Jun 21, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | Morgan | 29 min |
| Jun 21, 4:57 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 42 min |
| Jun 21, 7:30 PM EDT | Severe Thunderstorm Warning | LWX | Grant | 29 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2007Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.